Adjust Text Size:change font sizechange font sizechange font sizechange font sizechange font sizechange font size

Light of Day Foundation Challenge

Light of Day Challenge

Goal: $100,000

Raised: $68,063

 

Donate Now

 

Educational Materials

  publications

Do you want to know more about Parkinson's? PDF's materials provide information about symptoms, medications, resources & more.

Order Free Materials Today

Parkinson's HelpLine

 


Science News

Regimens: Withdrawal Warning on Parkinsonís Drugs

Note from PDF: The following study was conducted with funding from the Parkinson's Disease Foundation (PDF), through our Center Grant to the Weill Medical College of Cornell University. Lead author of the paper, Melissa J. Nirenberg, M.D., Ph.D., in addition to being a PDF grantee, was a presenter of PDF's first PD ExpertBriefing in September 2009.

***

By DENISE GRADY

Some people with Parkinson’s disease develop severe withdrawal symptoms when they try to taper off a widely used type of Parkinson’s drug, researchers are reporting.

The drugs, called dopamine agonists, include pramipexole, sold as Mirapex, and ropinirole, sold as Requip. They help control the movement problems caused by Parkinson’s, but may cause other troubles in some patients — including impulse control disorders, in which people compulsively eat, gamble or shop.

Some patients who have tried to stop taking the drugs because of the compulsions quickly developed other ills: withdrawal symptoms like anxiety, panic attacks, nausea, sweating, pain, fatigue, dizziness and drug cravings.

The problems are described in an article being published Tuesday in the journal Archives of Neurology by researchers from NewYork-Presbyterian/Weill Cornell hospital. They studied 93 patients; 40 had taken dopamine agonists, and 26 had tapered off them, often because of compulsive behaviors. Five of those 26 had severe withdrawal.

Two recovered fully, but three could not stop taking the drug. The researchers advise that people trying to quit these drugs be monitored closely.

DENISE GRADY

Source Date: Jan 12 2010
Source Publication: New York Times
View source URL